Hail, Stanton
- When
- June 14, 3:05 PM CST
- Where
- Stanton County, 2.14 mi SSW of Manter
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.490, -101.890
Another disturbance moving across an unstable atmosphere generated severe thunderstorms once again.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Another disturbance moving across an unstable atmosphere generated severe thunderstorms once again.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 14, 2:56 PM CST, 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 356 PM CDT SUN JUN 14 2009 .DISCUSSION... DAYS 1-2... THE 12 UTC UPPER AIR ANALYSIS INDICATED A BROAD JET EXTENDING FROM THE DESERT SOUTHWEST INTO NEW ENGLAND WITH A 100+KT JET MAX FROM THE CENTRAL PLAINS INTO THE GREAT LAKES. A 700-500 MB RIDGE WAS DEVELOPING ACROSS THE GREAT PLAINS WITH A BOUNDARY LAYER WARM FRONT EXTENDING FROM EASTERN COLORADO THROUGH THE TEXAS PANHANDLE AND SOUTHERN OKLAHOMA. RICH MOISTURE POOLING ALONG THE BOUNDARY EXTENDS THROUGH THE CENTRAL HIGH PLAINS AT 850 MB, WITH DEW POINTS IN THE 10-15 DEG C RANGE. SEVERE THUNDERSTORMS MAY OCCUR AGAIN THIS EVENING ACROSS CENTRAL AND SOUTHWEST KANSAS. AN AREA OF MODERATE INSTABILITY ALONG THE SURFACE WARM FRONT WAS DEVELOPING THIS AFTERNOON AND MAY BECOME THE FOCAL POINT FOR SEVERE CONVECTION INITIATION LATE INTO THE AFTERNOON ANYWHERE FROM SOUTHEAST COLORADO THROUGH THE OKLAHOMA AND TEXAS PANHANDLE, WITH STORM MOTIONS SUPERCELLS WOULD BE THE FAVORED CONVECTIVE MODE INITIALLY WITH THE BEST TORNADO THREAT OVER FAR SOUTHWEST KANSAS. A TRANSITION INTO CLUSTERS OR LINE SEGMENTS OF A MORE ELEVATED NATURE WITH PRIMARY HAIL THREAT OVER SOME PORTIONS OF CENTRAL KANSAS IS POSSIBLE LATER, FOCUSED OVERNIGHT ALONG A SURFACE BOUNDARY THAT STARTED OUT ACROSS NORTHERN KANSAS BUT APPEARS TO BE SHIFTING SOUTH WARD AGAIN AS MID LEVEL CLOUDINESS INS OVERSPREADING THE STATES. ANOTHER CHANCE FOR THUNDERSTORMS ARE LIKELY AGAIN ON MONDAY OR LATER MONDAY EVENING AND OVERNIGHT, BUT WARMER AIR WILL HAVE LIKELY HAVE SHIFTED FARTHER NORTH POSSIBLY PLACING THE CONVECTION INVITATION POINT CLOSER TO THE I-70 CORRIDOR. THE OPERATIONAL MODELS OUTPUT SIGNIFICANT QPF ANYWHERE FROM SE NEBRASKA TO SOUTH CENTRAL KANSAS BY 12 UTC TUESDAY, AND MAY BE RELEASING INSTABILITY COINCIDING ALONG A LOW LEVEL JET FORCING FEATURES IN THOSE REGIONS OF THE DEVELOPING WARM SECTOR. A GENERAL WARMING TREND IS UNDERWAY AND TEMPERATURES SHOULD BE AROUND 10 DEGREES WARMER ON AVERAGE ACROSS OUR SOUTHERN AND WESTERN SECTIONS AS COMPARED TO AROUND THE HAYS AREA IN THE NEXT COUPLE OF DAYS. CLOUDS WILL PLAY A MAJOR FACTOR IN DIURNAL HEATING BEING REALIZED BUT THE FARTHER THE WARM 850-700 MB AIR SURGES, THE MORE LIKELY SUNNY SKIES WILL RAMP SURFACE TEMPERATURES WELL INTO THE 90S MONDAY AND TUESDAY. RUSSELL DAYS 3-7... A REGIME MORE TYPICAL OF SUMMER WILL EVOLVE IN THE EXTENDED PERIOD AS AN UPPER LEVEL RIDGE DEVELOPS OVER THE CENTRAL UNITED STATES AND THE MEAN TROUGH OVER THE WESTERN PART OF THE COUNTRY RETROGRADES TO THE EASTERN PACIFIC. THE BIGGEST CHALLENGES FOR DAYS 3 THROUGH 7 ARE THE FOLLOWING...THE POTENTIAL FOR A FEW HIGH BASED THUNDERSTORMS ALONG A WEAK CONVERGENCE ZONE FROM EAST CENTRAL COLORADO INTO CENTRAL KANSAS ON WEDNESDAY...COVERAGE OF THUNDERSTORMS ALONG A PACIFIC COLD FRONT THAT MOVES ACROSS SOUTHWEST KANSAS THURSDAY AFTERNOON AND EVENING...AND HOW HIGH TEMPERATURES WILL RISE WITH VERY WARM AIR IN THE LOW LEVELS OF THE ATMOSPHERE BUT LOTS OF WET GROUND AND EVAPOTRANSPIRATION WEDNESDAY AND THURSDAY. TROPICAL THUNDERSTORM ACTIVITY REMAINS ENHANCED AROUND 140E WHILE A WEAK AREA OF ENHANCED THUNDERSTORMS HAS PROPAGATED EASTWARD INTO THE WESTERN HEMISPHERE PROJECTING ONTO PHASE 8 OF THE WHEELER/HENDON PHASE SPACE DIAGRAM. CONTINUED EASTWARD PROPAGATION OF THE COHERENT SIGNAL INTO PHASE 1 IS CONSISTENT WITH RIDGING OVER THE SOUTHERN PLAINS AND SOUTHWESTERN UNITED STATES. THE NUMERICAL MODELS ARE IN REASONABLY GOOD AGREEMENT WITH THIS EVOLUTION, ALTHOUGH THERE ARE DIFFERENCES IN DETAILS. THE 00Z ECMWF IS LESS AMPLIFIED THAN THE GFS WITH THE TROUGH THAT DIGS OVER THE UPPER MIDWEST NEXT WEEKEND, BUT THE 12Z ECMWF IS TRENDING TOWARD A MORE AMPLIFIED SOLUTION. THE ECMWF SEEMS TO HAVE A REASONABLE HANDLE ON THE ATMOSPHERE AND LARGELY WAS FOLLOWED FOR GRID MODIFICATIONS IN THE EXTENDED PERIOD. A FEW THUNDERSTORMS MAY BE IN PROGRESS TUESDAY EVENING ALONG A WEAK CONVERGENCE ZONE/OLD OUTFLOW BOUNDARY NEAR THE OKLAHOMA BORDER, BUT VERY WARM MID LEVEL TEMPERATURES AND RISING HEIGHTS TUESDAY NIGHT LIKELY WILL PRECLUDE ANY ORGANIZED THUNDERSTORMS. WEDNESDAY SHOULD BE VERY WARM WITH H8 TEMPERATURES NEAR 30C OVER FAR SOUTHWEST KANSAS. THE WET GROUND AND ACTIVELY GROWING PLANTS MAY CONSUME ENOUGH ENERGY TO KEEP TEMPERATURES DOWN SLIGHTLY, BUT HIGHS IN THE MID 90S STILL ARE REASONABLE. A WEAK CONVERGENCE ZONE WILL PERSIST IN NORTHERN KANSAS WEDNESDAY AFTERNOON, BUT GETTING A THUNDERSTORM TO PENETRATE THE EXTREMELY WARM MID LEVELS WILL BE DIFFICULT. BOTH THE GFS AND THE ECMWF FORECAST H7 TEMPERATURES OF 14C TO 16C. IF ANY PULSE THUNDERSTORMS DO FORM, THEY WILL POSE AN ISOLATED WIND THREAT. THE UPPER LEVEL TROUGH NEAR 145W WILL DIG INTO THE SOUTHWESTERN PART OF THE COUNTRY AND PROGRESS TO THE CENTRAL PLAINS BY THURSDAY. A PACIFIC COLD FRONT WILL ENTER NORTHERN KANSAS THURSDAY AND MOVE ACROSS ALL BUT THE SOUTHEAST CORNER OF KANSAS BY FRIDAY MORNING. CONVERGENCE ALONG THE FRONTAL BOUNDARY AND DIVERGENCE IN ADVANCE OF THE UPPER LEVEL TROUGH LIKELY WILL SUPPORT SCATTERED THUNDERSTORMS WITH THE FRONT LATE THURSDAY AFTERNOON AND EVENING. SLIGHTLY COOLER TEMPERATURES WILL PREVAIL FRIDAY AND SATURDAY BEFORE THE HEAT RETURNS SUNDAY. UPPER LEVEL HIGH PRESSURE OVER THE CENTRAL PLAINS AND A NORTHWARD SHIFTED JET WILL CONTINUE NEXT WEEK, AND TYPICAL SUMMERTIME HEAT CAN BE EXPECTED IN KANSAS. && AVIATION... WIDESPREAD CEILINGS AROUND 030 WILL CONTINUE THIS EVENING. SCATTERED THUNDERSTORMS OVER SOUTHEAST COLORADO WILL SPREAD INTO WESTERN KANSAS AFTER 20Z. THE THUNDERSTORMS WILL BECOME MORE WIDESPREAD THIS EVENING AND LIKELY WILL GROW INTO AN ORGANIZED MESOSCALE COMPLEX THAT WILL MOVE INTO CENTRAL KANSAS BY 06Z. HAIL AND HIGH WINDS ARE LIKELY WITH SOME OF THE THUNDERSTORMS. THUNDERSTORMS WILL END ACROSS WESTERN KANSAS AFTER MIDNIGHT, BUT CEILINGS AROUND 010 AND VISIBILITIES LOCALLY 3-5 MILES IN FOG WILL DEVELOP IN THE RAIN COOLED OUTFLOW FROM DODGE CITY TO HAYS BEFORE SUNRISE. STRATUS WILL BURN OFF TO SCT030 BY LATE MORNING MONDAY. && .PRELIMINARY POINT TEMPS/POPS... DDC 66 88 63 89 / 70 30 30 20 GCK 64 87 61 89 / 60 30 30 20 EHA 61 91 60 94 / 50 20 20 10 LBL 63 93 61 92 / 50 20 20 10 HYS 65 81 63 87 / 80 30 40 20 P28 68 92 68 88 / 70 30 40 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN33/01
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 146 PM CDT SUN JUN 14 2009 KSZ061-062-074-075-084>086-151900- HAMILTON-KEARNY-STANTON-GRANT-MORTON-STEVENS-SEWARD- 146 PM CDT SUN JUN 14 2009 /1246 PM MDT SUN JUN 14 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST KANSAS. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE BETWEEN 6 PM AND 9 PM. LARGE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH WILL BE THE MAIN THREATS, WHILE AN ISOLATED TORNADO IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ON MONDAY A WARM FRONTAL BOUNDARY WILL AGAIN MOVE TO FAR SOUTHWEST AND SOUTH CENTRAL KANSAS WITH ABUNDANT MOISTURE NORTH OF THE FRONT. BY LATE AFTERNOON AND EVENING THERE WILL BE SUFFICIENT SHEAR AND INSTABILITY FOR SEVERE THUNDERSTORMS AND ISOLATED TORNADOES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON OR EARLY THIS EVENING. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC KSZ030-043>045-063-064-076>078-080-087>089-151900- TREGO-SCOTT-LANE-NESS-FINNEY-HODGEMAN-HASKELL-GRAY-FORD-KIOWA- MEADE-CLARK-COMANCHE- 146 PM CDT SUN JUN 14 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL... SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE BETWEEN 8 PM AND 11 PM. LARGE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH WILL BE THE MAIN THREATS, WHILE AN ISOLATED TORNADO IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ON MONDAY A WARM FRONTAL BOUNDARY WILL AGAIN MOVE TO FAR SOUTHWEST AND SOUTH CENTRAL KANSAS WITH ABUNDANT MOISTURE NORTH OF THE FRONT. BY LATE AFTERNOON AND EVENING THERE WILL BE SUFFICIENT SHEAR AND INSTABILITY FOR SEVERE THUNDERSTORMS AND ISOLATED TORNADOES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC KSZ031-046-065-066-079-081-090-151900- ELLIS-RUSH-PAWNEE-STAFFORD-EDWARDS-PRATT-BARBER- 146 PM CDT SUN JUN 14 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE BETWEEN 9 PM AND MIDNIGHT. DAMAGING WIND IN EXCESS OF 60 MPH WILL BE THE MAIN THREAT, AND HAIL A SECONDARY THREAT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ON MONDAY A WARM FRONTAL BOUNDARY WILL AGAIN MOVE TO FAR SOUTHWEST AND SOUTH CENTRAL KANSAS WITH ABUNDANT MOISTURE NORTH OF THE FRONT. BY LATE AFTERNOON AND EVENING THERE WILL BE SUFFICIENT SHEAR AND INSTABILITY FOR SEVERE THUNDERSTORMS AND ISOLATED TORNADOES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC RUSSELL
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
314 PM CDT SUN JUN 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1236 AM TSTM WND DMG 18 NW LAKIN 38.12N 101.49W
06/14/2009 KEARNY KS PUBLIC
HAIL DRIVEN BY WINDS BROKE HOUSE WINDOWS AND BEAT TO A
PULP A FIFTH WHEEL TRAILER. WHEAT CROPPED THRASHED. FOUR
INCH TREE BRANCHES BROUGHT DOWN AND IRRIGATION SPRINKLER
TURNED OVER.
&&
26The Dodge City radar (KDDC), 172 km away, was scanning. The volume nearest the first event began at 21:05 UTC.
10 hail, 5 thunderstorm wind, 4 tornado. Local standard time, as filed.
Real Flank downdraft winds blew two power poles down.
This tornado was witnessed by spotters, chasers and the public as it moved east across open fields. There was minor damage done to a shed that was just south of the tornado.
This tornado moved rapidly east and then northeast. It damaged the Sublette feeders (grain elevator and equipment) and then overturned 3 pivot sprinklers, damaged trees and other irrigation pipe. The vortex was evident in the crop debris at two locations.
This tornado crossed highway 56 near the Tice elevator. A metal shed was damaged and several power poles were broken. Winds were estimated at 90 mph.
In a 7 mile long stretch by 3 miles wide there were 10 pivot irrigation sprinklers overturned by down burst winds. In addition there were two trailers turned over and numerous tree limbs broken in this area.
Winds were also very strong.
The hail was measured at the NWS office at the airport.
The storm chaser estimated winds of 60 mph.
This tornado was just south of the Comanche/Kiowa county line as it first moved east and then southeast. Towards the end it caused damage to a farm. A roof was blown off a lean-to, tin was stripped of a barn and a central air unit was removed from a house and destroyed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyThe tornado archive for Kansas, 2009Warnings in Kansas, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 185974, 185976, 185977, 185978, 185967, 185982, 185968, 185990, 185969, 185999, 185994, 185970, 185983, 185984, 185987, 185964, 185971, 186012, 185966.